Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 263, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 4, 1998, 12:01 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 12:01 PM CDT (17:01 UTC)
- Expired
- Oct 4, 1998, 2:00 PM CDT
- In force
- 119 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 041701 FFWSGF KSC011-MOC217-042000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1201 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS VERNON COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 200 PM CDT * AT NOON...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER EXTREME NORTHERN PORTIONS OF BOURBON AND VERNON COUNTIES. THESE STORMS WERE MOVING NORTH NORTHEAST AT 30 MPH. * DOPPLER RADAR ESTIMATED UP TO 4 1/2 INCHES OF RAIN HAD FALLEN OVER NORTHEAST PORTIONS OF BOURBON COUNTY KANSAS AND OVER NORTHERN PORTIONS OF VERNON COUNTY MISSOURI. THE BOURBON COUNTY SHERIFF'S OFFICE REPORTED THIRD STREET IN FORT SCOTT JUST OFF HIGHWAY 69 WAS CLOSED DUE TO HIGH WATER. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. DSA/PV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:55 AM CDT, 9 hours 6 minutes earlier.
Area forecast discussion, Oct 4, 2:55 AM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT SUN OCT 4 1998 LATEST SFC ANALYSIS INDCS A WK FNTL BNDRY ACRS SRN MO. BNRY IS BEST DEFINED BY DIFFERENCE IN DWPNTS ACRS THE FA. DWPNTS RANGE FM THE LOWER 50S ACRS CNTRL MO TO THE LOWER 60S ALONG THE MO/AR BORDER. ALL THE MODELS THIS MRNG INDC THAT A SIG SVR WX OUTBREAK MAY BE SHAPING UP FOR THE CNTRL AND SRN PLAINS STARTING THIS AFTN AND CONTG INTO MON. STRONG UPR LOW OVR THE WRN U.S. IS FCST TO DIG SEWD SOME MORE TODAY AND THEN LIFT NEWD TOWARD THE NRN PLAINS TNGT AND MON. SEVERAL SHRT WVS ARE FCST TO EJECT NEWD OUT AHEAD OF MAIN UPR LOW THROUGH MON. TIMING AND STRENGTH OF THESE SYSTEMS HANDLED A BIT DIFFERENTLY BY EACH MODEL. WL LEAN MORE WITH THE ETA SOLUTION FOR THIS FCST. MAIN FCST PROBLEMS FOR THIS FCST PD WL BE SVR WX POTENTIAL...TEMPS AND THE THREAT OF HVY RAINFALL. DVLPG SFC LOW OVR SERN CO IS FCST TO LIFT NEWD AS WELL OVR THE NXT 24 TO 36 HRS. STRONG SLY LOW LVL FLOW WL DVLP ACRS MUCH OF THE FA LATER TNGT AND CONT TNGT. THE COMBINATION OF STRONG UPR DYNAMICS...GOOD INSTABILITY AND INCRSG MOISTURE WL LEAD TO THE POTENTIAL OF SVR WX ACRS THE FA DURG THIS FCST PD. FCST CAPES EXPECTED TO RANGE FM 500-1000 J/KG 00Z TNGT...WITH HELICITY VALUES FM 500-600 M2/S2. LOOKS LIKE CONVECTION WL ORGANIZE INTO A SQUALL LINE BY TNGT AS SYS APCHS FA. WL STICK WITH CURRENT FCST OF 20-30% POPS TODAY ACRS MOST OF THE FA. ANY TSRA DEVELOPMENT LOOKS TO BE THIS AFTN. WL GO WITH CAT POPS ACRS MUCH OF THE FA TNGT AND INTO MON. WL ISSUE A HAZARDOUS WX OUTLOOK ARND 5 AM TO HIGHLIGHT SVR WX POTENTIAL. LATER SHIFTS WL HAVE TO CONSIDER A FLASH FLOOD WATCH FOR MAINLY WRN HALF OF FA TNGT AND INTO MON. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) AIZ/VIH... TODAY...VARAIBLE CLOUDINESS. A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH FROM 75 TO 80. WIND BECOMING SOUTH AND INCREASING TO 10 TO 15 MPH. SE KS/JLN...VARIABLE CLOUDINESS AND BREEZY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 80. WIND BECOMING SOUTH AND INCREASING TO 10 TO 20 MPH AND GUSTY. SGF...VARIABLE CLOUDINESS. A 20 PERCENT OF SHOWERS AND THUNDERSTORMS MAILY IN THE AFTERNOON. HIGH NEAR 80. WIND INCREASING TO SOUTH AT 10 TO 20 MPH AND GUSTY. PUT WEST PLAINS 5 COUNTIES IN WITH THE CAPE... CCF SGF NT 079/065 071/057 065 09276 JLN NT 081/066 072/058 066 09487 RICKARD/GORDON/TAGGART
In the hours before
Local storm report, Oct 4, 10:24 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1024 AM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM HORTON MO .75 INCH HAIL
10/04/98 VERNON
0930 AM LAMAR MO .75 INCH HAIL
10/04/98 BARTONLocal storm report, Oct 4, 10:24 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1024 AM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM HORTON MO .75 INCH HAIL
10/04/98 VERNON
0930 AM LAMAR MO .75 INCH HAIL
10/04/98 BARTONThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 9:37 AM CDT | Flash Flood Warning | SGF | Bourbon | 3 hr |
| Oct 4, 8:18 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 47 min |
| Oct 4, 8:41 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 64 min |
| Oct 4, 8:51 AM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
| Oct 4, 9:04 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 36 min |
| Oct 4, 9:37 AM CDT | Flash Flood Warning | SGF | Barton | 3 hr |
| Oct 4, 9:46 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 49 min |
| Oct 4, 10:01 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Vernon | 59 min |
| Oct 4, 10:56 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 49 min |
| Oct 4, 11:47 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 33 min |
| Oct 4, 12:24 PM CDT | Flash Flood Warning | SGF | St. Clair | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.